Tennessee, 2023

Damaging Winds in Tennessee, June 26, 2023

June 26, 2023 · NWS MRX · 9 events in 6 counties and zones

An overnight mesoscale convective system moving from northwest to southeast brought damaging winds to portions of the northern Cumberland Plateau, and central Tennessee valley including the Knoxville metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An overnight mesoscale convective system moving from northwest to southeast brought damaging winds to portions of the northern Cumberland Plateau, and central Tennessee valley including the Knoxville metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 25, 8:44 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 25, 8:44 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
944 PM EDT Sun Jun 25 2023

...New UPDATE...

.UPDATE...
Issued at 930 PM EDT Sun Jun 25 2023

The earlier round of convection has exited, but strong convection
is getting going near the Ohio River and latest guidance still
suggests an arrival time over our northern Plateau counties of
sometime around the 05-06Z time frame. Will be making slight
adjustments to slow the forecast arrival time with this update
but overall PoPs/Wx depiction still looks good. No major change in
thinking on the severe threat, with hail and damaging winds
expected to be the main threats. Only other changes with this
update will be to bump temperatures and dew points down based on
latest observations.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 235 PM EDT Sun Jun 25 2023

Southern sections will be under the gun for damaging winds and
heavy rain over the next few hours. The current orientation of the
storms NW-SE along a boundary suggests training cells that could
produce localized flooding problems. Once this activity exits, we
will have a period of calm and clearing skies through the evening.

The convection now developing in IN is expected to develop into a
MCS that will track SE through the night. The recent CAMS runs
have reasonably decent agreement on the timing of this MCS into
the Plateau and SW VA, likely around 05-06Z. The main concern with
these storms will be large hail. Model soundings continue to
indicate very steep lapse rates above a stable boundary layer.
There will be a strong 40+ kt LLJ advecting high theta-e air at
the top of the low level inversion, around 800 mb. This results in
MUCAPE values in the RAP of 3000-3500 J/kg just ahead of the MCS.
Deep layer shear of 40-50 kt will support supercells. In
addition, there will be strong divergence at the nose of a jet
streak to enhance lift, and strong frontogenetic forcing in the
925-700 mb layer. These factors point toward an enhanced large
hail and damaging wind threat. A tornado threat appears minimal
with the elevated nature of the convection. The threat will
exist across the entire area, but will be highest in the northern
Cumberland Plateau and KY border counties of SW VA as the models
suggest a weakening trend to the convection as it moves through.
The storms should be out of the area by 10Z.

The rain chance for Monday has trended downward, along with the
chance of strong/severe storms. With the upper trough still
overhead, some isolated to scattered showers will be possible,
mainly in the mountains. Most other areas appear to be under the
influence of a strong capping inversion around 800-850 mb that
will prevent vertical development in the afternoon. Will have low
to slight chance PoPs in eastern sections.

&&

.LONG TERM...
(Tuesday through next Sunday) Issued at 235 PM EDT Sun Jun 25
2023

Key Messages:

1. Mostly dry through the work week with temperatures trending to
above normal by late week. Cannot rule out the occasional
shower/storm at times.

2. Increasing chances of PoPs next weekend.

Discussion:

On Tuesday, upper level troughing will slowly meander ENE as ridging
gradually builds into the Great Lakes region throughout the week.
Increasing subsidence can be noted on GFS derived soundings around
800mb with an inversion associated with a layer of notably drier
air. This should act to keep much of the southern and central
portions of the area dry Tuesday. The chance of showers and storms
will still be possible in northeast Tennessee and southwest Virginia
in closer proximity to the trough axis.

As we head into the middle of the week, ridging impacts will
increase across the area. This will result in mostly dry days with
the occasional chance of diurnally driver pop-up shower or storm. It
continues to look like increasing H5 heights will lead to a warming
trend with above normal temperatures expected by late week.
Deterministic GFS and ECMWF show H85 temperatures in excess of 20C
by Friday afternoon. A stationary frontal boundary and potential
shortwave disturbances moving through mean flow aloft will bring a
return of PoPs this weekend. However, model discrepancies result in
minimal confidence and the inability to pick out much detail at this
time.

&&

.AVIATION...
(00Z TAFS)
Issued at 657 PM EDT Sun Jun 25 2023

Another round of showers/storms are expected to roll through
tonight, and will try to time these with categorical thunder along with
a 2 hour tempo group for stronger storms with very gusty winds
and lower conditions (MVFR/IFR). Outside of the storms, mainly VFR
conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  90  66  89 /  60  10  10   0
Knoxville McGhee Tyson Airport, TN  67  88  64  86 /  80  20  10   0
Oak Ridge, TN                       67  88  63  86 /  80  10   0  10
Tri Cities Airport, TN              65  86  61  80 /  60  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Jun 25, 8:46 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
946 PM EDT Sun Jun 25 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270200-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
946 PM EDT Sun Jun 25 2023 /846 PM CDT Sun Jun 25 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Another round of storms is expected to move through the area
tonight, mainly between midnight and 5 AM EDT. These storms will
likely be capable of producing large hail and frequent lightning.
A few damaging wind gusts will also be possible. Locations in and
near the Cumberland Plateau will have the highest chance of severe
weather tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight. Please relay
any information about severe weather to the NWS.

The radar

The Knoxville radar (KMRX), 112 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 26, 12:05 AM EST
Where
Scott County, 0.69 mi S of Foster Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.570, -84.550

A few trees were blown down by severe thunderstorm winds.

Thunderstorm Wind, Scott

When
June 26, 12:40 AM EST
Where
Scott County, 1.31 mi ESE of Pine Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.490, -84.430

A few trees were blown down by severe thunderstorm winds.

Thunderstorm Wind, Claiborne

When
June 26, 12:45 AM EST
Where
Claiborne County, 0.56 mi W of Red Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.500, -83.730

Several trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Claiborne

When
June 26, 12:50 AM EST
Where
Claiborne County, 2.15 mi SSW of Clairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.520, -83.960

A few trees were reported downed by severe thunderstorm wind gusts.

Thunderstorm Wind, Campbell

When
June 26, 12:57 AM EST
Where
Campbell County, 0.89 mi SW of La Follette
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.370, -84.140

Several trees were blown down by strong thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
June 26, 12:59 AM EST
Where
Morgan County, 3.62 mi ENE of Frankfort
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.120, -84.740

A tree and power lines were knocked down by thunderstorm wind gusts.

Thunderstorm Wind, Claiborne

When
June 26, 1:17 AM EST
Where
Claiborne County, 1.31 mi ENE of Sand Lick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.410, -83.650

Trees and powerlines down across parts of the county.

Thunderstorm Wind, Jefferson

When
June 26, 1:47 AM EST
Where
Jefferson County, 1.78 mi NE of New Market
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.120, -83.530

A few trees were blown down by strong thunderstorm wind gusts.

Thunderstorm Wind, Cocke

When
June 26, 2:06 AM EST
Where
Cocke County, 0.69 mi S of Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.810, -83.150

Large tree limbs roughly 1 foot in diameter were broken by severe winds and fell on top of a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105317, 1105318, 1105319, 1105320, 1105321, 1105322, 1105323, 1105324, 1105325.